[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Night Lows--advice PLEASE!

Shelley wrote (in part):
I changed my sons (4.5) infusion set before bed as numbers were bad enough
to not risk going to bed without a change.  (I know it is the wrong time to
do it, but we have always had successs after a change...) He was 378
pre-change (aaah!) and after the change he came down in the first hour to
162 (perfect!) Then I kept checking through the night, no more boluses at
that hour so all these checks are based on Basals...

His basal from 10-2am is .2  and from midnite on to 7am it is .1.
Midnight--76 (15g snack)
5:30am---83(15g snack)

He has dropped at night since diagnosis 2.5 years ago and we have never
given night insulin. Should I drop his basal to zero? and at what hours? I
HATE feeding the poor kid at night.  I cannot just leave him at 83 or so as
he will drop even more.  So....what is the advice???


Just a couple of observations based on my experience and what the CDE told
me to do about them --

I think the night-time problems might be caused (at least this time) by
overtreating the bedtime/post set-change 378.  I have to reduce my
correction bolus before bed/any time during the night to about 1/2 what it
would normally take to bring me down the same amount during the day.  In any
event, around 1/2-3/4 of the bolus you gave him to get him to 167 was still
unused and active when you put him to bed.  So I'm not awfully surprised
that he was 76 at midnight.  For me, we have to figure insulin from a bolus
is still going strong for about 4 hours after I take it -- sometimes longer.
I got into a lot of roller-coaster trouble by dosing based on a 2 hour post
bolus test, and for a 4 year old, with the growth hormones, etc. that he's
got releasing during the night, it probably will be changing at fairly
regular intervals.

The 238 at 3 AM might have been caused by the previous low + the snack
(which I agree that you should have fed him, by the way) because a person's
liver releases sugar to bring you out of a low unpredictably, and you can't
rely on it.  But by 5, the insulin in his basal rates had probably taken
care of it (too much) and he was low again.  This time, he didn't go as low,
so the 15g of food acted in a more predictable fashion, without the liver
horning in.  So he was 93 when he woke up.

If my sugars (or my child's) were doing this, I'd try either:
    1)  If he'll eat them, give him one of those long-acting food bars that
they make that are supposed to help regulate blood sugar, or one of the
home-made snacks that has been suggested on the list that contain peanut
butter and cornstarch (I think Michael was the source of this one, but it's
been a while since it was posted).  Either of these take a longer time to
digest and affect blood sugar more slowly than other forms of carb, which
helps use up insulin at a more constant rate.
    2)  If your pump allows it, some people on the list have reported
success by setting alternating .1 for an hour and 0 for an hour basal rates
through the night hours.  This gives him an effective basal rate of .05.
Other people who take small amounts for basals also have success with
diluting their insulin, and then doing the math to set the bolus
accordingly.  There's more in the archives about this as well, and other
people have experience with it which I don't.

Hope some of this gives you things to try. Your child's mileage will
probably vary (new acronym: YCMWPV? <g>).

Hang in there,
Kathy Trondsen

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml